Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 143, NWS Goodland, KS

June 15, 2004Rawlins County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 15, 2004, 10:28 PM CDT for Rawlins County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2004, 10:28 PM CDT (03:28 UTC)
Expired
Jun 15, 2004, 11:00 PM CDT
In force
32 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Rawlins County, KS

The radar

The Goodland radar (KGLD), 71 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 6:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2251 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2251 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
2090 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 7:25 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jun 15, 7:25 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
625 PM MDT TUE JUN 15 2004

.DISCUSSION...HAVE UPDATED TO INCLUDE ENTIRE AREA IN SEVERE
THUNDERSTORM WATCH. TWO IN EFFECT...ONE FOR FAR EAST CO UNTIL 9 PM
MDT AND ONE FOR NW KS AND EXTREME SW NEB UNTIL 11 PM MDT (MIDNIGHT
CDT). CURRENTLY LINES FORMING IN FAR EAST CO AND HEADING SLOWLY TO
THE EAST. LOOKS LIKE A VERY BUSY NIGHT WITH LOTS OF WX.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

RJC
Hazardous weather outlook, Jun 15, 11:40 AM CDT, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT TUE JUN 15 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200-
CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK-
KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS-
WALLACE-WICHITA-YUMA-
1040 AM MDT (1140 AM CDT) TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE INTO THE HIGH PLAINS LATE THIS AFTERNOON. THE
FRONT IS EXPECTED TO MOVE SOUTHEAST TO A CHEYENNE WELLS COLORADO TO
MCCOOK NEBRASKA LINE THIS EVENING AND BECOME NEARLY STATIONARY.
NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THIS FRONT FROM
LATE AFTERNOON AND CONTINUE THROUGH THE NIGHT. THE AIR MASS WILL BE
QUITE UNSTABLE...SO SEVERE THUNDERSTORMS WILL BE LIKELY. THE PRIMARY
THREATS WILL BE LARGE HAIL AND DAMAGING WIND ALONG WITH HEAVY RAIN.
SOME LOCATIONS LAST NIGHT RECEIVED AROUND TWO INCHES OF
RAIN...ESPECIALLY IN SHERIDAN AND GOVE COUNTIES. SINCE HEAVY RAIN IS
EXPECTED THERE AGAIN...THERE IS A POTENTIAL FOR FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS THROUGH FRIDAY NIGHT. SEVERE
THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY SOUTH OF A HILL CITY
KANSAS TO CHEYENNE WELLS COLORADO LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

FS

In the hours before

Local storm report, Jun 15, 9:47 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
847 PM MDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0843 PM     TSTM WND GST     7 W COLBY               39.39N 101.18W
06/15/2004  60 MPH           THOMAS             KS   AMATEUR RADIO

&&

MENTZER
Local storm report, Jun 15, 9:50 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
850 PM MDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0849 PM     TSTM WND GST     2 E LEVANT              39.38N 101.15W
06/15/2004  68 MPH           THOMAS             KS   AMATEUR RADIO

&&

MENTZER
Local storm report, Jun 15, 9:58 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
858 PM MDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0851 PM     TSTM WND GST     4 NW COLBY              39.43N 101.10W
06/15/2004  80 MPH           THOMAS             KS   AMATEUR RADIO

&&

MENTZER
Local storm report, Jun 15, 10:05 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
905 PM MDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0851 PM     TSTM WND GST     COLBY                   39.39N 101.05W
06/15/2004  58 MPH           THOMAS             KS   AMATEUR RADIO

            MEASURED AT COLBY HIGH SCHOOL.

&&

MENTZER
Local storm report, Jun 15, 10:12 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
912 PM MDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     4 W COLBY               39.39N 101.12W
06/15/2004  59 MPH           THOMAS             KS   MESONET

&&

MENTZER
Local storm report, Jun 15, 10:27 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
927 PM MDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND DMG     9 SE ATWOOD             39.72N 100.92W
06/15/2004                   RAWLINS            KS   TRAINED SPOTTER

            LARGE 40 YEAR OLD COTTONWOOD TREE UPROOTED.

&&

MENTZER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:44 PM CDTSevere Thunderstorm WarningGLDGreeley61 min
Jun 15, 7:52 PM CDTSevere Thunderstorm WarningGLDWichita53 min
Jun 15, 8:06 PM CDTSevere Thunderstorm WarningGLDWallace54 min
Jun 15, 8:08 PM CDTTornado WarningGLDGreeley67 min
Jun 15, 8:44 PM CDTSevere Thunderstorm WarningGLDWichita61 min
Jun 15, 8:45 PM CDTSevere Thunderstorm WarningGLDSherman45 min
Jun 15, 8:56 PM CDTSevere Thunderstorm WarningGLDWallace64 min
Jun 15, 8:59 PM CDTSevere Thunderstorm WarningGLDCheyenne31 min
Jun 15, 9:03 PM CDTFlash Flood WarningGLDGreeley3 hr
Jun 15, 9:16 PM CDTSevere Thunderstorm WarningGLDThomas59 min
Jun 15, 9:19 PM CDTFlash Flood WarningGLDWallace3 hr
Jun 15, 9:27 PM CDTSevere Thunderstorm WarningGLDLogan63 min
Jun 15, 9:30 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman30 min
Jun 15, 9:55 PM CDTSevere Thunderstorm WarningGLDRawlins35 min
Jun 15, 10:05 PM CDTSevere Thunderstorm WarningGLDDecatur, Sheridan55 min
Jun 15, 10:12 PM CDTSevere Thunderstorm WarningGLDThomas33 min
Jun 15, 10:36 PM CDTSevere Thunderstorm WarningGLDGove54 min
Jun 15, 10:47 PM CDTSevere Thunderstorm WarningGLDGraham, Norton58 min
Jun 15, 7:47 PM CDTSevere Thunderstorm WarningGLDCheyenne58 min
Jun 15, 7:57 PM CDTSevere Thunderstorm WarningGLDYuma63 min
Jun 16, 6:35 PM CDTSevere Thunderstorm WarningGLDKit Carson55 min
Jun 15, 11:10 PM CDTSevere Thunderstorm WarningGLDRed Willow50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.